Back to Ask the Diabetes Team Ask the Diabetes Team

From Eastbourne, United Kingdom:

About a year ago, my now six year old son, who has had type 1 diabetes since age two, became vague and semi-conscious, unable to hear or see us, had minor breathing difficulty and started to turn blue, but his blood sugar level was acceptable. He was taken to hospital by ambulance, and one hour later he was fine. Approximately one month later, he had another episode during the night and again eventually came round.

Nine months passed with only 'normal' hypos, but, during the last two months, he has had three reactions when blood sugars have been about 8 mmol/L [144 mg/dl]. These episodes have increased in the physical output of his body (convulsions, lack of mental functioning: he is unawareness of his surroundings, and inability to speak), and all (from the very first) have been about 3-4 am. After administering Hypostop [40% Dextrose Gel], he has come round and returned to normal though is completely washed out and lethargic for about 24 hours. In some instances, he can take 30 minutes plus to regain full conscious awareness.

Are these reactions normal in children with diabetes? What is the best way to deal with them? Should we administer his GlucaGen [glucagon rDNA origin] injection in these cases even when his sugar level appears to be okay? Would this be better than trying over 30 minutes to get him to ingest the Hypostop orally which tends to make him sick?

He has been checked for epilepsy and is clear. His current specialist tries to set my wife's mind at rest, but we are not sure if it islinked to his diabetes or could be something else. It is worrying that they are becoming more frequent.


When I read your small son's story, I got the feeling that the role of hypoglycemia has not been fully substantiated. The trouble is that doing a blood sugar at the time of the seizure may be misleading because the body's counterregulatory mechanisms have already swung into action. I think that the most likely course of events is that there was an initial hypoglycemic event which caused some degree of permanent central nervous system damage which has made him vulnerable to repeat episodes either with a much more modest degree of hypoglycemia or simply as a result of the initial central nervous system damage.

After the first episode, you needed to develop and maintain a good profile of 24 hour blood sugars which in turn can help you to adjust insulin type and dose as well as take account of diet changes (especially in the bedtime snack) and of vigorous exercise. In these circumstances though, I think you would be justified in asking for a referral to a neurology or genetics group where they would have access to some of the more sophisticated laboratory tests that might pick up that the problem is basically one of a number of inborn biochemical or neurodegenerative disorders that can lead to such a history.

On the issue of using glucagon. It is first of all very safe and can now be used economically in quite small doses. The details are a little too comprehensive for e-mail, but the standard of one unit per year of age, measuring this as equivalent in volume to insulin units with the standard dilution of glucagon. The original paper, which you should read is Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes by Haymond, M and Schreiner, B in Diabetes Care (24:643-645, 2001). A local hospital librarian should be able to get a copy of the full text for a modest fee.


Original posting 29 Nov 2001
Posted to Hypoglycemia and Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.